North Dakota, 2024High Wind and Strong Wind in North Dakota, May 18, 2024
May 18, 2024 · NWS FGF · 5 events in 4 counties and zones
A High Wind Warning was issued for the northern Devils Lake Basin in the afternoon of May 18th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A High Wind Warning was issued for the northern Devils Lake Basin in the afternoon of May 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 18, 11:26 AM CST, 1 hour 36 minutes earlier. Its key messages:
- Winds gusting to 40 mph are expected across much of eastern North Dakota through early evening.
- An active pattern will keep occasional thunderstorm chances in the forecast through the middle of next week. Isolated strong to severe thunderstorms may be possible Sunday afternoon near far southeast North Dakota.
Area forecast discussion, May 18, 11:26 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1226 PM CDT Sat May 18 2024
.KEY MESSAGES...
- Winds gusting to 40 mph are expected across much of eastern
North Dakota through early evening.
- An active pattern will keep occasional thunderstorm chances in
the forecast through the middle of next week. Isolated strong
to severe thunderstorms may be possible Sunday afternoon near
far southeast North Dakota.
&&
.UPDATE...
Issued at 1226 PM CDT Sat May 18 2024
Widespread gusts in the low to mid 30s currently in eastern
North Dakota with showers diminishing in northwest Minnesota. A
few gusts to 40 mph still remain possible with the showers
before they cross the Canadian border in the next hour or two.
Wind advisory remains in effect until 7pm.
UPDATE
Issued at 954 AM CDT Sat May 18 2024
Continuing to track showers east with no lightning activity yet
but briefly gusty winds to 40 mph. Starting to see a better
signal for some stronger storms with lightning activity by the
time the line currently near Grand Forks makes it northeast to
Lake of the Woods.
UPDATE
Issued at 704 AM CDT Sat May 18 2024
Line of showers (maybe an isolated thunderstorm) is approaching
our western CWA along the leading edge of the main mid level
circulation (still near the SK/ND border region). I made some
adjustments to better reflecting the current timing (and lull)
between periods of rain, otherwise forecast is on track.
&&
.DISCUSSION...
Issued at 347 AM CDT Sat May 18 2024
The large scale pattern will be influence by a mid/upper trough
developing over the Intermountain West Sunday into early next week
that eventually breaks down allowing zonal flow to reestablish
itself over the Northern Plains by late next week. Actual flow/jet
streams may behave more like "split-flow" around this trough and
there is a higher variation in the position of southwest flow and
evolution of waves ejecting through southwest flow or eventually
the northerly flow as the trough moves east. This creates
particularly large variations in how forcing/insatiability and
ultimate QPF/thunderstorm chances evolve (including any related
impacts). High temperatures will tend to vary from the 60s to lower
70s, though there is reasonably high spread related to the
progressive nature of the surface pattern and any frontal
zones/precipitation/clouds that may develop.
Regarding winds: The current mid level wave exits to the east
through the day with morning rain/embedded thunderstorm ending.
Another period of showers may develop across our north with the cold
pool/mid level vorticity across our north through the afternoon.
This may be enough to result in more cloud cover that could
limit mixing and higher end gust potential. Still, as
unidirectional westerly flow increases even a shallower mixed
layer should support gusts occasionally to 45 mph across much
of eastern ND. This aligns with NBM probs for greater than 40
mph gusts (90% chance). Confidence at this point was high
enough to issue a Wind Advisory for most of our ND counties
(excluding far southeast ND).
Regarding severe thunderstorm chances: Instability has greatly
decreased this morning and cloud cover could limit daytime
heating/low level lapse rates today. While there may be higher
vorticity environments in our north closer to the mid level
circulation, I wouldn't anticipate funnel development unless we
see more breaks in advertised mid level clouds during peak
heating. On Sunday afternoon/evening there is some guidance
that shows a window for isolated strong or severe thunderstorms
(large hail a primary threat) in our far southwest as the next
mid level shortwave rotates northeast within SW flow (variation
in how that pattern evolves). BL Td's increasing and steepening
mid lapse rates are shown to contribute to elevated instability
in the 1000-1500 J/KG range while effective shear could be
anywhere from 30-50kt. Due to the high variation in surface
pattern (frontal zone may not set up this far northeast) and
stronger capping could limit the severe risk into our area.
Worth monitoring though.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1226 PM CDT Sat May 18 2024
Strong westerly winds will continue this afternoon across ND
taf sites (DVL, GFK, FAR) with 25mph gusty 35mph (occasionally
40+ mph) through 4pm. Showers have exited the area but
developing cumulus south of low north of the intl border with
keep MVFR ceilings for most this afternoon with SCT to BKN at
030 to 050. VFR by 01z as clouds dissipate while winds dying off
by 10-11pm.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 7 PM CDT this evening for NDZ006>008-
014>016-024-026>030-038-039-054.
MN...None.
&&
UPDATE...TT
DISCUSSION...DJR
AVIATION...TTHazardous weather outlook, May 18, 3:44 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
444 AM CDT Sat May 18 2024
MNZ001>009-013>017-022>024-027>032-040-190945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
444 AM CDT Sat May 18 2024
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
NDZ006>008-014>016-024-026>030-038-039-054-190945-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
444 AM CDT Sat May 18 2024
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Today and Tonight
Westerly winds will gust up to 45 mph this afternoon and early
evening. Unsecured objects may be blown around.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
NDZ049-052-053-190945-
Ransom-Sargent-Richland-
444 AM CDT Sat May 18 2024
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated strong to severe thunderstorms are possible Sunday
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, May 18, 7:26 AM CST, 5 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
826 AM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Gst 2 NE Pekin 47.81N 98.31W
05/17/2024 M59 MPH Nelson ND Mesonet
Corrects previous tstm wnd gst report from 2
NE Pekin. Mesonet station 325765 Pekin ND
NDAWN.
&&
TTLocal storm report, May 18, 9:28 AM CST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1028 AM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 2 E Emerado 47.92N 97.32W
05/18/2024 M1.06 Inch Grand Forks ND Mesonet
NDAWN mesonet. 24 hour rain total from
051712Z to 051812Z.
&&Local storm report, May 18, 12:03 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
103 PM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Tstm Wnd Gst 4 SW Clyde 48.73N 98.96W
05/17/2024 M54 MPH Cavalier ND Mesonet
NDAWN mesonet at 4SW Clyde ND measured 54
mph on 10 meter wind sensor at 05172258Z.
0610 PM Tstm Wnd Gst 1 N Webster 48.30N 98.88W
05/17/2024 M56 MPH Ramsey ND Mesonet
NDAWN mesonet at 1N Webster ND measured 56
mph on 10 meter wind sensor at 05172310Z.
0655 PM Tstm Wnd Gst 2 NE Pekin 47.81N 98.31W
05/17/2024 M59 MPH Nelson ND Mesonet
Corrects previous tstm wnd gst report from 2
NE Pekin. NDAWN mesonet at 2NE Pekin ND
measured 59 mph on 10 meter wind sensor at
05172355Z. Mesonet station 325765 Pekin ND
NDAWN.
0731 PM Tstm Wnd Gst 2 E Dazey 47.19N 98.16W
05/17/2024 M53 MPH Barnes ND Mesonet
NDAWN mesonet at 2E Dazey ND measured 53 mph
on 3 meter wind sensor at 05180031Z.
0814 PM Tstm Wnd Gst Thompson 47.78N 97.10W
05/17/2024 M50 MPH Grand Forks ND Public
Personal weather station in Thompson ND
measured 50 mph wind gust at 05180114Z.
0817 PM Tstm Wnd Gst 6 WNW Grand Forks 47.95N 97.18W
05/17/2024 M72 MPH Grand Forks ND ASOS
ASOS station KGFK Grand Forks AP ND.
0819 PM Tstm Wnd Gst 5 W Grand Forks 47.92N 97.18W
05/17/2024 E54 MPH Grand Forks ND Public
Personal weather station measured 54 mph at
05180119Z.
0820 PM Tstm Wnd Dmg 3 ENE Thompson 47.80N 97.05W
05/17/2024 Grand Forks ND NWS Employee
Off duty NWS employee relayed report of
large branches down from thunderstorm wind
gusts south of Grand Forks. Time estimated
based on gust frontal passage via radar
around 05180118Z.
0823 PM Tstm Wnd Gst 1 WNW Grand Forks 47.92N 97.10W
05/17/2024 M66 MPH Grand Forks ND Local Official
Davis weather sensor at NWS Grand Forks
measured 66 mph at 05180123Z.
0830 PM Tstm Wnd Gst 5 NNW Grand Forks 47.98N 97.09W
05/17/2024 M76 MPH Grand Forks ND Mesonet
NDDOT RWIS 5 NNW of Grand Forks ND measured 76
mph wind gust, with sustained winds 54 mph
at 05180130Z.
0843 PM Tstm Wnd Gst 6 SW Warren 48.13N 96.86W
05/17/2024 M51 MPH Polk MN Mesonet
NDAWN near Warren MN measured 51 mph wind
gust on 3 meter wind sensor at 05180143Z.
0845 PM Tstm Wnd Gst Mallory 47.88N 96.92W
05/17/2024 M53 MPH Polk MN Mesonet
MNDOT RWIS southeast of East Grand Forks
near Mallory MN measured 53 mph at
05180145Z.
0915 PM Tstm Wnd Gst March 48.20N 96.89W
05/17/2024 M53 MPH Marshall MN Mesonet
Mesonet station MN168 Warren MN DOT.
1005 PM Tstm Wnd Gst 2 SE Dilworth 46.85N 96.67W
05/17/2024 M52 MPH Clay MN Mesonet
Mesonet station MN013 Dilworth MN DOT.
1015 PM Tstm Wnd Gst 2 WSW Brampton 45.98N 97.81W
05/17/2024 M50 MPH Sargent ND Mesonet
NDAWN mesonet at 2WSW Brampton ND measured
50 mph on 3 meter wind sensor at 05180315Z.
1030 PM Tstm Wnd Gst 3 ENE Gatzke 48.44N 95.73W
05/17/2024 M59 MPH Marshall MN Mesonet
Mesonet station MN056 Gatzke MN DOT measured
59 mph wind gust, with sustained winds 41
mph at 05180325Z.
1200 AM Tstm Wnd Dmg Barnesville 46.65N 96.41W
05/18/2024 Clay MN Public
Delayed report from social media, shed
flipped over fence. Time estimated based on
radar and surrounding obs with an RWIS
gusting to 57 mph 10 minutes later about 13
miles ESE as the gust front hit that
location.
1215 AM Tstm Wnd Gst 1 N Rothsay 46.49N 96.29W
05/18/2024 M57 MPH Wilkin MN Mesonet
Mesonet station MN014 Rothsay MN DOT.
&&
CJ/TTHigh Wind, Towner
- When
- May 18, 1:02 PM CST to 1:07 PM CST
- Where
- Towner forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
NDAWN station in Perth reports 60 mph at 10-meters.
Strong Wind, Benson
- When
- May 18, 1:05 PM CST to 1:10 PM CST
- Where
- Benson forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 48.069, -99.366 (the zone’s center; the record gives no point)
ND DOT station reports peak gust of 55 mph.
Strong Wind, Western Walsh
- When
- May 18, 1:05 PM CST to 1:10 PM CST
- Where
- Western Walsh forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 48.370, -97.721 (the zone’s center; the record gives no point)
ND DOT station reports peak gust of 55 mph.
High Wind, Cavalier
- When
- May 18, 1:22 PM CST to 1:27 PM CST
- Where
- Cavalier forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
NDAWN station in Clyde reports 10 m wind gust of 57 MPH.
High Wind, Cavalier
- When
- May 18, 1:25 PM CST to 1:30 PM CST
- Where
- Cavalier forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
ND DOT site reports 60 mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 18, 20241 death · 1 event
- Hail in Wisconsin, May 18, 2024$919,000 · 2 in hail · 17 events
- Flash Flooding and Heavy Rain in West Virginia, May 18, 2024$210,000 · 8 events
- Flash Flooding in North Carolina, May 18, 2024$30,000 · 2 events
- Dense Fog in Illinois, May 18, 202416 events
- Dense Fog in Kentucky, May 18, 202416 events
- Hail in Wisconsin, May 18, 20241.75 in hail · 16 events
- Flash Flood in North Carolina, May 18, 2024$20,000 · 1 event
- Damaging Winds in North Carolina, May 18, 2024$14,000 · 55 kt wind · 3 events
- Dust Devil in Nevada, May 18, 20241 injured · 1 event
- Hail in Michigan, May 18, 20242 in hail · 9 events
- Lightning Strike in Florida, May 18, 20241 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172597, 1172602, 1172603, 1172598, 1172600.